Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 21, NWS Flagstaff, AZ

July 15, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 8:19 PM MST for Yavapai County, Arizona. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2018, 8:19 PM MST (03:19 UTC)
Expired
Jul 16, 2018, 2:15 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:43 PM MSTFLASH FLOOD3 Ne Black Canyon City, AZAGUA FRIA RIVER GAUGE ABOVE BLACK CANYON CITY ROSE ABOVE 3.14 FEET ACTIVE AT 07/15/2018 21:19:20 STAGE EXCEEDS 3 FT. THE DURATION OF THE FLASH FLOOD EVENT WAS 6 HOURS.
Jul 15, 9:50 PM MSTFLASH FLOOD4 Ese Cordes Junction, AZAGUA FRIA RIVER GAUGE AT KELTON RANCH ROSE ABOVE 4.31 FEET ACTIVE AT 07/15/2018 20:50:00 STAGE EXCEEDS 3 FT.
Jul 15, 9:50 PM MSTFLASH FLOOD4 Ese Cordes Junction, AZCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4 ESE CORDES JUNCTION. AGUA FRIA RIVER GAUGE AT KELTON RANCH ROSE FROM 1.01 FT TO FIRST PEAK AT 3.66 FT 18:20, DROPPED TO 2.37 FT THEN ROSE TO SECOND PEAK AT 4.31 FT AT 20:50 STAGE EXCEEDS 3 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WGUS55 KFGZ 160319
FFWFGZ
AZC025-160915-
/O.NEW.KFGZ.FF.W.0021.180716T0319Z-180716T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
819 PM MST SUN JUL 15 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 215 AM MST Monday

* At 811 PM MST, heavy rain fell across a large portion of central 
  and northern Yavapai County today. The residual water from this 
  rainfall has led to flash flooding along the Agua Fria River at 
  river gauges in Dewey-Humbouldt and Mayer this evening. This water 
  is expected to continue to flow south creating flash flood 
  conditions along the Agua Fria River as far south as Black Canyon 
  City later tonight. Low water crossings along the Agua Fria River 
  will be flooded.

This includes the following streams and drainages...Agua Fria 
River...Black Canyon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3408 11217 3410 11212 3414 11211 3419 11212
      3421 11210 3427 11207 3430 11207 3432 11205
      3426 11204 3419 11209 3414 11208 3410 11209
      3405 11214 3405 11216 3404 11216 3401 11217

$$

TPS
1 follow-up statement
128 
WGUS75 KFGZ 160433
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
933 PM MST SUN JUL 15 2018

AZC025-160915-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-180716T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
933 PM MST SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR
YAVAPAI COUNTY...

At 927 PM MST, a river gauge along the Agua Fria above Black Canyon 
City has shown a rise in water levels within the past half hour. 
This is flow from heavy rainfall that fell over Yavapai County 
earlier today. Additionally, a second rise has been observed along 
the Agua Fria River in Mayer and Kelton Ranch in the past hour. This 
second, increased flow of water should reach Black Canyon City 
around midnight. Flash flooding is occurring along the Agua Fria 
River and low water crossings along the river are or will be flooded.

This includes the following streams and drainages...Agua Fria 
River...Black Canyon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3408 11217 3410 11212 3414 11211 3419 11212
      3421 11210 3427 11207 3430 11207 3432 11205
      3426 11204 3419 11209 3414 11208 3410 11209
      3405 11214 3405 11216 3404 11216 3401 11217

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 2:38 PM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
238 PM MST Sun Jul 15 2018

.SYNOPSIS...The monsoon weather pattern will continue over
Arizona through next week, with daily rounds of showers and
thunderstorms. The main threat with storms today will be heavy
rainfall and localized flooding.

&&

.DISCUSSION...Little change in the weather pattern is expected
over the next week, with weak flow and only minor changes in the
position and intensity of the high parked over the SW. We expect
the robust monsoon conditions to continue through the forecast
period, with PW values continuing to run well above average - at
or above 1" for the Flagstaff area. Long range ensembles are
hinting at some drying by next weekend, but certainly not enough
to significantly diminish the threat of significant thunderstorms
each day.

With soils becoming more and more saturated across N. Arizona, the
daily threat of flash flooding will persist with the thunderstorms
forming the area.

Today's forecast is on track, with heavy rain and high rainfall
rates (2-3" / hr) reported across the area. We'll continue the
Flash Flood Watch through 7 PM MST. Primary threat area this
afternoon and evening will lean toward Yavapai County, where
instability (CAPES to 2500) will engender the production of
additional thunderstorm activity.

&&

.AVIATION....For the 00Z package...SCT to NMRS storms over and
southwest of the Mogollon Rim will persist this evening. Storms
less numerous over NE Arizona. Expect storms to diminish after
03z with isolated showers continuing through the overnight hours.
-SHRA/-TSRA will form over higher terrain again on Monday after
18Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The monsoon pattern will continue, with scattered
to numerous thunderstorms and a threat of heavy rain each
afternoon/evening through Saturday. Light winds will produce slow
moving storms with the potential for heavy rainfall. Atmospheric
moisture may decrease late in the week, and could lead to less
thunderstorm coverage by the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST
this evening FOR AZZ004>008- 012>018-037-038.

&&

PUBLIC...BAK/JJ
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 15, 5:17 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
517 PM MST SUN JUL 15 2018

AZZ014-160100-
Little Colorado River Valley in Apache County-
517 PM MST SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 600 PM MST...

At 514 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Witch Well, or 19 miles southwest of Zuni Pueblo,
moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Witch Well. US Highway 191 from Mile Markers 335 to 350. State
Highway 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3469 10930 3498 10930 3498 10905 3473 10905
TIME...MOT...LOC 0014Z 094DEG 12KT 3484 10905

TPS
Special weather statement, Jul 15, 5:23 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
523 PM MST SUN JUL 15 2018

AZZ014-160115-
Little Colorado River Valley in Apache County-
523 PM MST SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 615 PM MST...

At 522 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of St. Johns, or 31 miles north of Springerville,
moving west at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Johns. US Highway 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3467 10920 3448 10923 3452 10944 3470 10943
TIME...MOT...LOC 0022Z 093DEG 7KT 3459 10930

TPS
Local storm report, Jul 15, 5:29 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
529 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      3 SW PRESCOTT VALLEY    34.57N 112.35W
07/15/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            LYNX CREEK IMMEDIATELY UPSTREAM OF FAIN LAKE
            (IN FAIN PARK) WAS EXPERIENCING FLASH FLOOD
            CONDITIONS THAT WERE CAUSING THE CREEK WATER
            TO FLOW OUT OF THE BANKS. THE FLOODING
            CONTINUED, AS FAR UPSTREAM AS COSTCO, AS
            LYNX CREEK RUNS PARALLEL TO US HWY 169.

&&

NL
Local storm report, Jul 15, 6:07 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
607 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      HOTEVILLA               35.93N 110.66W
07/15/2018                   NAVAJO             AZ   TRAINED SPOTTER

            MEASURED 1.75" RAINFALL IN ONE HOUR. WATER
            OVER LOCAL ROADS, AND SOME FLOOD DAMAGE TO
            PRIVATE ROADS.

&&

BAK
Local storm report, Jul 15, 6:12 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      1 S CORDES JUNCTION     34.32N 112.12W
07/15/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            BIG BUG CREEK EXPERIENCED FLASH FLOOD
            CONDITIONS DURING MID-AFTERNOON WHICH LASTED
            FOR APPROXIMATELY TWO HOURS, AS REPORTED BY
            A TRAINED SPOTTER. WATER ROSE OUT OF THE
            BANKS AND FLOODED E ANTELOPE RD DURING THAT
            TIME FRAME. WINDS ALSO GUSTED UP TO 45 MPH
            AS A STORM PASSED BETWEEN 3:15 - 4:15 PM
            MST.

&&

NL
Local storm report, Jul 15, 7:03 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
703 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLASH FLOOD      1 WSW PRESCOTT VALLEY   34.60N 112.34W
07/15/2018                   YAVAPAI            AZ   COUNTY OFFICIAL

            GLASSFORD HILL RD CLOSED NEXT TO BRADSHAW
            HIGH SCHOOL DUE TO MUD FROM NEW SUBDIVISION.
            BRADSHAW HIGH SCHOOL HAD WATER IN THE GYM
            LIKELY FROM AREA FLOODING.

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:05 PM MSTFlash Flood WarningFGZCoconino, Navajo2 hr
Jul 15, 5:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 15, 5:23 PM MSTSpecial Weather StatementFGZ52 min
Jul 15, 5:59 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 16, 2:17 AM MSTFlash Flood WarningFGZYavapai88 min
Jul 16, 10:58 AM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 16, 11:44 AM MSTSpecial Weather StatementFGZ46 min
Jul 16, 11:51 AM MSTSpecial Weather StatementFGZCoconino24 min
Jul 16, 12:10 PM MSTSpecial Weather StatementFGZGila35 min
Jul 16, 12:25 PM MSTSpecial Weather StatementFGZMohave35 min
Jul 16, 12:43 PM MSTSpecial Weather StatementFGZ47 min
Jul 16, 12:59 PM MSTSevere Thunderstorm WarningFGZNavajo15 min
Jul 16, 1:27 PM MSTFlash Flood WarningFGZGila3 hr
Jul 16, 2:26 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 16, 2:48 PM MSTFlash Flood WarningFGZYavapai117 min
Jul 16, 2:53 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 16, 3:05 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 16, 3:32 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:39 PM MSTFlash Flood WarningFGZCoconino, Navajo3 hr
Jul 16, 3:53 PM MSTFlash Flood WarningFGZYavapai5 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.